Simple Ranking Methods for Allocation of One Resource

Journal Article

This paper considers optimization problems with a nonlinear-additive objective function and a single linear constraint. Such models have numerous direct applications and serve as subproblems in procedures for more complex problems. Some important portfolio selection problems can be expressed in this form, and the problem also arises in economic theory. Several authors have noticed independently that special cases and variants of the problem can be solved exactly by surprisingly simple, finite algorithms. The major purpose of this paper is to present these results in a unified framework, which then permits substantial generalizations and extensions. The results lend themselves to an appealing managerial interpretation, similar to the rate-of-return cutoff rules of capital budgeting.

Full Text

Duke Authors

Cited Authors

  • Zipkin, PH

Published Date

  • January 1980

Published In

Volume / Issue

  • 26 / 1

Start / End Page

  • 34 - 43

Published By

Electronic International Standard Serial Number (EISSN)

  • 1526-5501

International Standard Serial Number (ISSN)

  • 0025-1909

Digital Object Identifier (DOI)

  • 10.1287/mnsc.26.1.34


  • en